Topical Steroid Withdrawal

Hello. I am Kate and I’m going through this thing.

Given my general resolve to distance my self from its ego and ultimately dissolve peacefully into the chaos of the world, it feels paradoxical and uncomfortable to share this very personal problem and assume that anyone gives a shit. The unexpected truth I’ve discovered during this bout of suffering is that people really do give a shit, because nor are they wrapped up in their egos struggling to assert their selves, and this has been such a blessing. Also if even one person is discouraged from using steroids, or is encouraged to stop, or finds any kind of comfort in my shared struggle, then it’s worth sharing at the expense of any dignity that I probably never had anyway.

It’s eczema. There’s a Peter Serafinowicz sketch where he’s a doctor telling a patient some awful news. “Ma’am, I’m terribly sorry, but I’m afraid it’s…. Eczema”. Much as I love him, I could not laugh.

As a fellow sufferer once pointed out, stuff like acne doesn’t change your face. It might be unsightly, but you still look like you. With eczema your face can swell out in all kinds of directions, turn into all kinds of shades, flake into all kinds of textures. As firmly as I believe in the power of a person’s essence to burn through any external physical layer of conceived beauty or otherwise, our faces, in particular our eyes, form an enormous part of our identities. When that physical part of your identity is warped beyond your control into something even you don’t recognise, it’s fucking isolating. People I know well but hadn’t seen in a couple of months haven’t been able to recognise me, or done double takes recently. It’s heart-breaking, because it’s not their fault: I don’t look like me.

So, it’s eczema. But actually it’s not: it’s Topical Steroid Withdrawal. I’ve had eczema on and off since I was about 12, never really that seriously apart from one memorable Christmas. When it flared I sometimes used topical steroids (cortisone creams), though never for very long, mainly because I was lazy and forgot, but partly because I noticed how weak and thin they made my skin feel afterwards. It was sort of unsettling.

If anyone takes anything at all from this, it is PLEASE DO NOT EVER GET ADDICTED TO STEROIDS. It is terrifyingly easy to become addicted, and with potential life-changing consequences.

Here is a website with detailed information : itsan.org.

Even two weeks of use can cause Topical Steroid Addiction (TSA). Everyone knows that steroids are bad (even doctors will admit this). They suppress surface symptoms of ‘true eczema’ for a bit, then when steroid use is ceased, the skin flares, often more seriously than before. A typical doctor will then offer more steroids, which again heals the patient for a moment, until they stop using the cream and again it comes back worse…. In a cycle like this, until you have uncontrollable spreading eczema, or at least what you think is eczema, but it’s actually all steroid-induced.

When steroids are quit cold turkey, there is a period of Topical Steroid Withdrawal (TSW) which can last months to years depending on how long they were used for. It is absolutely horrific stuff: Red Skin Syndrome, unbearable burning sensations, a deep-bone itch, resultant insomnia, so much pain you can’t move, everything swelling up, flaking, cracking, bleeding, oozing, hair loss, screaming at the contact of water, depression, in cycles and waves. People who have undergone cancer treatment have testified that TSW is worse. But then at the end of the suffering, people are left with clear skin. A lot of the time, people don’t have ‘true eczema’ any more, or what they do have is manageable. Once the steroids have been cleared from the system and the body has healed, beneath the red raw itchy flaky mess is clear healthy skin.

And yet doctors will prescribe and push steroids HAPPILY and READILY without a word of caution. They think you’re crazy when you refuse and, with hurt egos, look you in the eye and say you will always be ugly and strange-looking if you don’t use them (this happened to me). TSA and TSW are not recognised in the Western medical world despite thousands and thousands of testimonies. THANK YOU BIG PHARMA. I do not have words to express my fury and disgust.

I have done insane amounts of research on this. If anyone who has also done any research wants to challenge this theory then please do as I genuinely want to get to the bottom of this crap. What’s clear is that there is no one-size-fits-all solution, but that’s what Western health providers base their practise on – resulting in prescription steroids for all eczema, whether that eczema is induced by a dust allergy, a dairy intolerance, a candida overgrowth, a magnesium deficiency, or an autoimmune disease. There is a PLETHORA of eczema causes, which can be worked out over time and with effort, but Western medicine prefers efficient turnover of patients and quick visible results to actual cure.

I am going through TSW. I hope to speed up the detoxification process with a highly regulated diet, a mountain of supplements and, when I have time, more yoga, meditation, sun and sea. No matter how fast I manage to speed up the process though, I still have a long way to go. It will get worse before it gets better.

I do not get offended any more, and will not let it control my life until it becomes physically debilitating. I am looking for a good doctor who believes in the phenomenon of TSW to help me through this process, so if anyone I know has any recommendations I’d be really grateful. Thank you everyone for your love, support and understanding through this x